Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 61, NWS Duluth, MN

September 13, 2021

NWS Duluth, MN issued this small craft advisory at Sep 13, 2021, 8:34 AM CDT. It took effect at Sep 13, 2021, 5:00 PM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2021, 8:34 AM CDT (13:34 UTC)
In effect from
Sep 13, 2021, 5:00 PM CDT
Expired
Sep 13, 2021, 9:23 PM CDT
In force
4 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

989 
WHUS73 KDLH 131334
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
834 AM CDT Mon Sep 13 2021

LSZ143>146-140145-
/O.NEW.KDLH.SC.Y.0061.210913T2200Z-210914T0300Z/
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
834 AM CDT Mon Sep 13 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 3 ft expected.

* WHERE...Silver Bay Harbor to Two Harbors MN, Two Harbors to 
  Duluth MN, Duluth MN to Port Wing WI and Port Wing to Sand 
  Island WI.

* WHEN...From 5 PM this afternoon to 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
2 follow-up statements
166 
WHUS73 KDLH 131948
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
248 PM CDT Mon Sep 13 2021

LSZ143>146-140300-
/O.CON.KDLH.SC.Y.0061.210913T2200Z-210914T0300Z/
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
248 PM CDT Mon Sep 13 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 4 ft expected.

* WHERE...Port Wing to Sand Island WI, Two Harbors to Duluth MN, 
  Duluth MN to Port Wing WI and Silver Bay Harbor to Two Harbors 
  MN.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
028 
WHUS73 KDLH 140223
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
923 PM CDT Mon Sep 13 2021

LSZ143>146-140330-
/O.CAN.KDLH.SC.Y.0061.000000T0000Z-210914T0300Z/
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
923 PM CDT Mon Sep 13 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have diminished.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Sep 13, 6:50 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 13, 6:50 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
650 AM CDT Mon Sep 13 2021

.DISCUSSION...(Today through Sunday)
Issued at 417 AM CDT Mon Sep 13 2021

Summary: A dry start is expected today with showers and
thunderstorms moving into the area this evening. This area of rain
will continue tonight before coming to an end on Tuesday. There will
be periodic chances for additional showers and thunderstorms
throughout the latter half of the week and into next weekend with
above normal temps continuing.

Mostly clear skies currently across the area are expected to
continue through at least the morning. High pressure over northern
Lake Superior will propagate eastward this afternoon ahead of an
approaching shortwave trough and surface low pressure. This low
pressure will bring increased cloud cover and showers/thunderstorms
to the CWA during the late afternoon to evening hours.

The primary concern associated with this system will be heavy
rainfall for portions of the CWA. Areas along and south of U.S. 2 in
northwest Wisconsin as well as Pine County in eastern Minnesota will
see the heaviest rainfall tonight into tomorrow with QPF values
around 0.75-1.25". PWATs per the HREF are forecast to be around 1.2
to 1.6 inches, which would place this around the 90th percentile of
climatology for the CWA. Given that drought conditions are present,
the risk for flooding is likely to be low. However, localized
flooding across portions of northwest Wisconsin and adjacent areas
in northeast Minnesota may be possible tonight in some of the
heavier pockets of rain.

Showers and thunderstorms will come to an end for most tomorrow
morning as the shortwave propagates eastward. A few residual
showers will be possible into the afternoon tomorrow for the
Arrowhead as well as areas east of WI state highway 27 as cold
front sweeps across the CWA. High pressure will begin building
late Tuesday into Wednesday, resulting in dry conditions for mid-
week. This dry stretch will be short-lived though as a broad
upper-level trough moves into the region on Thursday.

Global guidance is in decent agreement regarding a widespread of
area of precip moving across the area on Thursday. The primary
question on Thursday will be the potential for severe weather. Highs
will be in the mid to upper 70s with dewpoints in the upper 50s to
near 60. A relatively robust LLJ combined with 40 knots of 0-6km
bulk shear ahead of a surface cold front may result in a few storms
becoming strong to severe. However, uncertainty is still high at
this time given the disagreement between models regarding the amount
of instability and moisture. Following Thursday's system, the
pattern for the remainder of the week and into the weekend appears
active with additional chances for showers and thunderstorms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 650 AM CDT Mon Sep 13 2021

VFR conditions will initially start the period ahead of an
approaching low pressure system. Rain is expected to begin during
the late afternoon to early evening hours. Embedded thunderstorms
will be possible for locations south of the Iron Range in MN and
across most of northwest WI tonight into early tomorrow morning.
Reduced flight categories ranging from MVFR to LIFR are expected
following the onset of precip. Conditions are unlikely to improve
until after 12z tomorrow for most terminals. The exception will be
BRD, where precip is expected to come to an end early tomorrow
morning.

&&

.MARINE...
Issued at 417 AM CDT Mon Sep 13 2021

Today is expected to start off quiet with calm winds becoming east-
northeast at 5 to 10 knots later this morning. Low pressure moving
through the region will increase wind speeds this afternoon to 10 to
15 knots with gusts to around 20 knots. These northeast winds are
expected to build waves to 1-3 feet near the Twin Ports as well as
adjacent zones along the North and South Shores. There will also be
the potential for a few waves to fall within the 3-4 foot range this
afternoon and tonight. Showers and potentially a thunderstorm or two
will be possible tonight into tomorrow as the low moves through the
area. Expect winds tomorrow to shift to the west with speeds of 5 to
10 knots following the passage of a cold front. Waves are expected
to subside to 1 foot or less by tomorrow evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  68  52  69  47 /  10  70  10   0
INL  71  51  69  43 /  20  70  30   0
BRD  74  52  71  46 /  30  70   0   0
HYR  74  53  70  43 /  10  80  20   0
ASX  73  54  72  47 /   0  70  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Unruh
AVIATION...Unruh
MARINE...Unruh
Hazardous weather outlook, Sep 13, 5:33 AM CDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Duluth MN
533 AM CDT Mon Sep 13 2021

WIZ008-009-141045-
Sawyer-Price-
533 AM CDT Mon Sep 13 2021

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this evening through tonight.
A few storms may be strong along and south of Wisconsin Highway 70
in Sawyer and Price counties. Wind gusts to 50 mph and hail to
the size of nickels will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional chances for thunderstorms will be seen Wednesday night
through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this evening and tonight.

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006-007-141045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-
533 AM CDT Mon Sep 13 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon through tonight
mainly south of US Highway 2. No strong or severe storms are
expected.

Strong northeast winds will increase the threat of rip currents
this afternoon and evening for areas near the Twin Ports,
including the beaches of Duluth and Superior.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional chances for thunderstorms will be seen Wednesday night
through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed today or tonight.

LSZ121-140>148-150-141045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
533 AM CDT Mon Sep 13 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong northeast winds may create conditions hazardous to smaller
vessels over the southwest arm of Lake Superior this afternoon
and evening. A Small Craft Advisory may be needed.

There is a small chance of isolated thunderstorms this evening
through Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional chances for thunderstorms will be seen Wednesday night
through Saturday morning.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.